Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 24, 2021, 1:09 PM MDT for Hamilton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 1:09 PM MDT (19:09 UTC)
- Expired
- May 24, 2021, 2:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928 WWUS83 KDDC 241909 SPSDDC Special Weather Statement National Weather Service Dodge City KS 109 PM MDT Mon May 24 2021 KSZ061-242000- Hamilton KS- 109 PM MDT Mon May 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 200 PM MDT... At 109 PM MDT, Doppler radar was tracking a strong thunderstorm near Coolidge, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 800 PM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10155 3809 10155 3796 10204 TIME...MOT...LOC 1909Z 242DEG 14KT 3807 10197 $$ SUGDEN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 12:12 PM MDT, 57 minutes earlier.
Area forecast discussion, May 24, 12:12 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 112 PM CDT Mon May 24 2021 ...Updated Short Term and Long Term Discussion... .SHORT TERM...(This evening through Tuesday) Issued at 108 PM CDT Mon May 24 2021 As of 17z it appears that models were having some difficulty in picking up on a west to east surface boundary that was moving north across Scott and Lane counties. Satellite loop also indicates cu developing along this boundary at this time. Along this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40 knots and nice low level shear (15knots 0-1km shear and 20-30knot 0-3km shear) so conditions are looking more and more favorable that as storms develop in this area over the next few hours that a the environment will be favorable for not only large hail, baseballs, but also the potential exists that few tornadoes to be possible across portions of west central Kansas. Models earlier this afternoon also showing that these storms will eventually begin merge into a cluster this evening as they move across west central Kansas along the northern edge of a mid level baroclinic zone as the 850mb winds increase. Again the RAP has this mid level baroclinic zone much further north that what it may end up being given the potential for convection late today as far south as Scott and Lane counties. At this time given this possible bias have shifted the best chance for convection further south early tonight as these storms cross western Kansas. As these storms track east overnight an outflow/surface boundary will cross into southwest Kansas and the models are in decent agreement with this surface boundary continuing to track southeast during the day on Tuesday. By late day this surface boundary is forecast to be located south and east of Dodge City. At this time models appear to hold off convection until late day and by this time the most favorable area will be south and east of Dodge City. If the NAM is correct stronger 0-6km shear will be present late day along this boundary along with mid level instability. If convection does develop along this boundary late day severe thunderstorms will be likely with hail up to baseballs being possible. .LONG TERM...(Tuesday night through Monday) Issued at 108 PM CDT Mon May 24 2021 Early Tuesday night models were in fairly good agreement with a surface boundary being located just south and east of Dodge City. Late day heating, mid level instability combined with improving 0-1km moisture convergence along this boundary will favor scattered thunderstorms early Tuesday night as an embedded upper wave crosses the Panhandle of Texas and south central Kansas. Some of these storms early Tuesday night may be severe with larger hail and strong gusty winds being the main hazards south and east of Dodge City. Mid to late week a series of upper level troughs will cross the Central Plains as a west to southwest flow establishes itself across the western and central United States. With a surface boundary oscillating north and south across western Kansas during this time frame there will be ongoing chances for afternoon and overnight thunderstorms as each of these upper level troughs passes. Exactly where, at this time, is unclear given the uncertainty on timing of each of these upper waves crossing the Central Plains and where this surface boundary will be located. As a result of this uncertainty will stay close to the latest guidance on precipitation chances. Highs mid to late week will range from the low to mid 80s north of wherever this surface boundary will be located on that day to around 90 degrees south of this boundary. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1215 PM CDT Mon May 24 2021 Low clouds in the 1000 to 2000ft AGL level will give way to clearing skies this afternoon as gusty south southeast winds continue at 15 to 20 knots. After 21z Monday there will be a chance for scattered thunderstorms in the Garden City area and as these storms develop they will move east southeast early tonight. At this time it appears the best chance for convection will be the Hays area between 03z and 06z Tuesday. Strong gusty winds and periods of heavy rainfall will be possible in this area from these thunderstorms early tonight. As these thunderstorms track east southeast overnight an area of low cloud will settle into southwest Kansas. BUFR soundings indicating the potential for a period of ceilings at or below 1000ft AGL between 06z and 12z Tuesday. Winds during this time period will be southeast at around 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 61 83 58 / 20 20 20 20 GCK 79 59 81 57 / 20 20 10 10 EHA 84 57 83 57 / 10 10 10 10 LBL 81 59 85 57 / 10 10 10 10 HYS 79 60 82 56 / 70 60 40 10 P28 77 64 84 62 / 20 30 30 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, May 24, 4:08 AM MDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 508 AM CDT Mon May 24 2021 KSZ030-031-043>046-061>066-074>081-084>090-251015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight risk for severe weather exists as early as 5 pm around the Scott city area - and shifting southward toward Garden City and Highway 400 corridor in the early evening hours. Damaging wind, golfball size hail, lightning and heavy rain creating localized flash flooding are all possible. An isolated tornado is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- A stationary boundary will be in place from roughly Hays to Liberal, providing the focus for a few strong to severe thunderstorms across the area into central Kansas during the late afternoon and evening. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 8 pm, mainly in the Scott City to Garden City areas. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 24, 1:09 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 109 PM MDT Mon May 24 2021 KSZ061-242000- Hamilton KS- 109 PM MDT Mon May 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 200 PM MDT... At 109 PM MDT, Doppler radar was tracking a strong thunderstorm near Coolidge, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 800 PM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10155 3809 10155 3796 10204 TIME...MOT...LOC 1909Z 242DEG 14KT 3807 10197 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:20 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 55 min |
| May 24, 2:12 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 63 min |
| May 24, 2:29 PM MDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| May 24, 2:44 PM MDT | Special Weather Statement | DDC | Kearny | 46 min |
| May 24, 2:54 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 66 min |
| May 24, 3:05 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 55 min |
| May 24, 3:08 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 67 min |
| May 24, 3:48 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 57 min |
| May 24, 3:58 PM MDT | Flash Flood Warning | DDC | Hamilton, Kearny | 3 hr |
| May 24, 4:08 PM MDT | Special Weather Statement | DDC | Scott | 37 min |
| May 24, 4:12 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 21 min |
| May 24, 4:17 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| May 24, 4:35 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 55 min |
| May 24, 4:49 PM MDT | Special Weather Statement | DDC | Lane | 56 min |
| May 24, 5:00 PM MDT | Areal Flood Warning | DDC | Hamilton | 12 hr |
| May 24, 5:23 PM MDT | Tornado Warning | DDC | Kearny | 37 min |
| May 24, 5:44 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| May 24, 5:59 PM MDT | Tornado Warning | DDC | Kearny | 31 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.